Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 231, NWS Raleigh, NC

December 2, 2018Hoke County, Scotland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Dec 2, 2018, 3:19 PM EST for Hoke County, Scotland County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 2, 2018, 3:19 PM EST (20:19 UTC)
Expired
Dec 2, 2018, 3:45 PM EST
In force
26 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Hoke County, NC, Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 121 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 383 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
406 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
383 m²/s²
0-3 km storm-relative helicity
470 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

202 
WUUS52 KRAH 022019
SVRRAH
NCC093-165-022045-
/O.NEW.KRAH.SV.W.0231.181202T2019Z-181202T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
319 PM EST SUN DEC 2 2018

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Scotland County in central North Carolina...
  Hoke County in central North Carolina...

* Until 345 PM EST

* At 318 PM EST, a severe thunderstorm was located near Laurinburg,
  moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Laurinburg, Raeford, Antioch, Wagram, Gibson, East Laurinburg,
  Silver City, Laurel Hill, Rockfish and Bowmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3481 7968 3482 7963 3482 7962 3484 7962
      3485 7963 3491 7956 3492 7957 3514 7930
      3510 7916 3497 7904 3495 7904 3489 7912
      3483 7924 3484 7935 3482 7936 3479 7934
      3469 7954
TIME...MOT...LOC 2018Z 236DEG 52KT 3480 7955 

HAIL...0.88IN
WIND...60MPH
 
$$

Haines
2 follow-up statements
301 
WWUS52 KRAH 022027
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
327 PM EST SUN DEC 2 2018

NCC093-165-022045-
/O.CON.KRAH.SV.W.0231.000000T0000Z-181202T2045Z/
Scotland NC-Hoke NC-
327 PM EST SUN DEC 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EST
FOR SCOTLAND AND HOKE COUNTIES...

At 327 PM EST, a severe thunderstorm was located 7 miles north of
Laurinburg, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Laurinburg, Raeford, Antioch, Wagram, East Laurinburg, Silver City,
Laurel Hill, Rockfish, Bowmore and Sandhills Game Land.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3491 7956 3492 7957 3514 7930 3510 7916
      3497 7904 3495 7904 3489 7912 3483 7924
      3484 7935 3482 7936 3479 7934 3473 7947
      3482 7962 3484 7962 3485 7963
TIME...MOT...LOC 2027Z 236DEG 52KT 3487 7942 

HAIL...0.88IN
WIND...60MPH
 
$$

Haines
235 
WWUS52 KRAH 022038
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
338 PM EST SUN DEC 2 2018

NCC093-165-022047-
/O.EXP.KRAH.SV.W.0231.000000T0000Z-181202T2045Z/
Scotland NC-Hoke NC-
338 PM EST SUN DEC 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR SCOTLAND AND HOKE COUNTIES
WILL EXPIRE AT 345 PM EST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds 
are still possible with this thunderstorm.

LAT...LON 3491 7956 3492 7957 3514 7930 3510 7916
      3497 7904 3495 7904 3489 7912 3483 7924
      3484 7935 3482 7936 3479 7934 3473 7947
      3482 7962 3484 7962 3485 7963
TIME...MOT...LOC 2037Z 236DEG 52KT 3495 7928 

$$

Haines

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 2, 3:09 PM EST, 10 minutes earlier.

Area forecast discussion, Dec 2, 3:09 PM EST, 10 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
309 PM EST Sun Dec 2 2018

.SYNOPSIS...
A weak cold front will cross central North Carolina early Monday
morning. A secondary, trailing cold front will move through the
area Monday night. Canadian high pressure will then build into
the region mid to late week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 330 PM Sunday...

Current surface analysis revealed a weak surface low and triple
point near the South Carolina/ North Carolina and Georgia
border. The general idea is for this low to pull northeast with
this serving as one of the last potential mechanisms for
precipitation this afternoon. High res models aren't showing
much here and with the CAP still likely in place across the warm
sector and continuing dry air in the mid levels think only
isolated development will be possible. Shear values still remain
high though (sfc to 3 km values around 50 kts) so any cell that
is able to get going will have to be watched.

Tonight a weak front will progress east across the region with
dewpoints slowly falling. Behind this front PWATs will also
slowly fall down towards 0.50". Forecast soundings in previous
days had shown a fog potential across the entire CWA, but given
the dry 925 MB air coming in the thinking is that this chance
is limited. Forecast soundings also no longer exhibit the
classic structure with a potent inversion just above the
surface with moisture trapped beneath. The primary exception to
this is the eastern zones due to the delay in the arrival of
the low level dry air. For now just a mention in the discussion
is warranted.

During the day Monday the long wave trough axis over the United
States will slowly push southeast with 850 MB temperatures
drifting down to around 8 degrees C. This push is slow though
which means temperatures will still be above normal. There are
some 10 kft clouds expected to move in during the afternoon
which will likely limit highs from fully reaching their
potential from thicknesses, but highs will still be in the upper
60s to near 70 degrees.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 340 AM Sunday...

A cold FROPA will work to quiet down the weather pattern at least
temporarily beginning Tuesday, with a secondary backdoor cold front
expected to slip south out of VA Tuesday night into Wednesday,
bringing the cold arctic airmass into the Carolinas. This may
eventually require a non-diurnal curve, but for now, have included a
limited daytime heating window on Tuesday, with highs struggling to
break into the 50s across the northern Piedmont counties.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 340 AM Sunday...

The coldest air settles in on Wednesday and Thursday as the sfc
high transverses across the Mid Atlantic. This will allow
daytime highs to settle in the 40s and overnight lows below
freezing area wide, including dropping as low as the 22 to 25
degree range early Thursday morning in the usual cold spots.
Weak southwesterly flow returns Friday morning as the high is
forced offshore by a dry cold front, which is expected to stall
and return north as a warm front early this weekend as a
southern stream disturbance looks to gather strength and make a
run toward the eastern CONUS Fri night through Saturday.

Models differ a bit with timing of said disturbance (GFS roughly 12
hours faster than the ECMWF), but are rather consistent with a
Miller "A" type winter storm pushing northeast out of the Gulf Coast
states late week, likely to cross portions the Carolinas sometime
pre-dawn Saturday through pre-dawn Sunday. With a strengthening high
to the north of the region, a pretty strong CAD type regime will be
in place, especially across the northwester Piedmont counties. This
should allow for at least some sub-freezing temperatures during the
favored portion of the diurnal cycle, helping a wintry mix of
snow/sleet/freezing rain/rain to be possible, primarily across
western NC and the foothills. The setup is a bit too uncertain to
point to exact impacts, however, areas most likely to see a period
of wintry mix will be along the northern and western Piedmont
counties of the state, including portions of the Triad region.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 100 PM Sunday...

24 hour TAF period: All TAF sites remain sub VFR this morning
with the Triad TAF sites locked into LIFR conditions. There
remains the CAD front just south of the Triad with widespread
WAA occurring across KRDU/ KFAY/ KRWI. This means that ceiling
wise KINT and KGSO will likely remain LIFR/ IFR through the
afternoon until a weak front pushes through central North
Carolina late this evening early Monday morning. With KGSO and
KINT also being situated underneath a potent inversion have
included a LLWS mention for the 2 kft 35-40 kt winds. Current
precipitation on radar has been mainly due to low level
frontogenetic forcing. This afternoon the frontogenetic forcing
will likely continue until a weak low near Georgia heads
northeast along the CAD boundary. This will likely equate to
continued shower development between KRDU and KGSO. Later in the
afternoon the chance of showers and thunderstorms looks to
really fade as the surface low moves away. Overnight tonight
clearing will start to commence from the west. In previous model
runs fog was being hinted at as low level moisture was forecast
to prevail. Latest run of the NAM and GFS does not show much in
the way of fog. Given the good radiational cooling forecast
west have added a tempo MVFR group for KINT/ KGSO and KFAY to
account for this.

Looking ahead: VFR conditions are expected through the issuance.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Haines
NEAR TERM...Haines
SHORT TERM...JM
LONG TERM...JM
AVIATION...Haines
Hazardous weather outlook, Dec 2, 4:34 AM EST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
434 AM EST Sun Dec 2 2018

NCZ007-021>023-038-039-030945-
Person-Forsyth-Guilford-Alamance-Davidson-Randolph-
434 AM EST Sun Dec 2 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ008>011-024>028-040>043-073>078-083>086-088-089-030945-
Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-
Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
434 AM EST Sun Dec 2 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Isolated strong to severe thunderstorms will be possible this ahead
ahead of a surface cold front. Damaging wind gusts and large hail are
the main concern, however an isolated brief tornado will not be
ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 2, 11:14 AM EST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1114 AM EST SUN DEC 2 2018

NCZ023>025-039-040-021715-
Chatham NC-Durham NC-Alamance NC-Randolph NC-Orange NC-
1114 AM EST SUN DEC 2 2018

...A STRONG...FAST-MOVING THUNDERSTORM WILL AFFECT SOUTHEASTERN
ALAMANCE...SOUTHERN ORANGE...SOUTHEASTERN RANDOLPH...NORTHERN
CHATHAM AND DURHAM COUNTIES UNTIL 1215 PM EST...

At 1112 AM EST, Doppler radar was tracking a strong thunderstorm near
North Carolina Zoo, moving northeast at 60 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Durham, Chapel Hill, Hillsborough, Pittsboro, Siler City, Carrboro,
Ramseur, Lake Michie, Eno River State Park and Gorman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3609 7881 3609 7879 3607 7878 3607 7875
      3603 7875 3602 7874 3603 7872 3601 7870
      3596 7872 3592 7876 3593 7880 3588 7883
      3587 7885 3587 7891 3584 7891 3556 7956
      3557 7967 3569 7971 3623 7880
TIME...MOT...LOC 1612Z 237DEG 54KT 3560 7967

MWS
Special weather statement, Dec 2, 11:56 AM EST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1156 AM EST SUN DEC 2 2018

NCZ007>010-021730-
Vance NC-Person NC-Warren NC-Granville NC-
1156 AM EST SUN DEC 2 2018

...A STRONG...FAST-MOVING THUNDERSTORM WITH FREQUENT LIGHTNING AND
SMALL HAIL WILL AFFECT EASTERN PERSON...NORTHERN VANCE AND NORTHERN
GRANVILLE COUNTIES UNTIL 1230 PM EST...

At 1155 AM EST, Doppler radar was tracking a strong thunderstorm near
Roxboro, moving northeast at 55 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Roxboro, Stovall, Satterwhite Point Marina, Tungsten, John H Kerr
Reservoir, Steele Creek Marina & Campground, Surl, Bullocksville,
Kerr Lake and Mayo Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is also occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3648 7825 3629 7887 3631 7901 3641 7902
      3654 7876 3654 7829
TIME...MOT...LOC 1655Z 242DEG 49KT 3637 7889

MWS
Special weather statement, Dec 2, 3:07 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Raleigh NC
307 PM EST SUN DEC 2 2018

NCZ084>086-022115-
Scotland NC-Richmond NC-Hoke NC-
307 PM EST SUN DEC 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SCOTLAND...SOUTHEASTERN RICHMOND
AND SOUTHWESTERN HOKE COUNTIES UNTIL 415 PM EST...

At 307 PM EST, Doppler radar was tracking a strong thunderstorm near
Cheraw State Park, or near Cheraw, moving northeast at 45 mph.

Pea size hail and wind gusts up to 45 mph will be possible with this
storm.

Locations impacted include...
Laurinburg, Maxton, Antioch, Wagram, Gibson, East Laurinburg, Laurel
Hill, Bowmore, Camp Mackall and Sandhills Game Land.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3480 7968 3481 7975 3506 7948 3504 7946
      3509 7941 3486 7916 3483 7919 3484 7935
      3482 7936 3477 7933 3464 7945 3463 7947
TIME...MOT...LOC 2007Z 234DEG 41KT 3463 7984

HAINES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 11:14 AM ESTSpecial Weather StatementRAHChatham, Durham61 min
Dec 2, 11:56 AM ESTSpecial Weather StatementRAHPerson34 min
Dec 2, 3:07 PM ESTSpecial Weather StatementRAHScotland68 min
Dec 2, 3:40 PM ESTSpecial Weather StatementRAHHoke35 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.